OPIOID OVERDOSE IS PREVENTABLE

Overdose from prescription opioids can happen suddenly or over the course of a few hours. An opioid overdose can cause you to lose consciousness and stop breathing. Opioid overdose is preventable:

AVOID TAKING HIGHER DOSES

Prevent unintentional overdose by only taking medication as prescribed.

TELL YOUR FAMILY YOU TAKE OPIOIDS

If you experience an overdose, your family may be able to reverse it with naloxone or help emergency responders understand your situation.

IF YOU MISS A DOSE, CONSULT YOUR PROVIDER

If you miss a dose of your prescription opioid, consult your healthcare provider before deciding to double up on the medication at the next dose.

AVOID ALCOHOL

Using alcohol with prescription opioids increases the risk for overdose.

USE CAUTION WITH OTHER MEDICATIONS

Always tell your healthcare provider about all prescription and over-the-counter medications you are taking to avoid harmful drug combinations.

TRUST YOUR SOURCE

Only take prescription opioids that are prescribed to you. It is against the law to to share your controlled substance medication with anyone.

NALOXONE CAN REVERSE OVERDOSE EFFECTS

An effective way to increase the chances of survival for anyone experiencing an opioid overdose is to administer naloxone, also known as Narcan.

Naloxone is an emergency opioid reversal medication that can temporarily reverse the effects of an opioid overdose within 2 to 5 minutes. It lasts for about 30 minutes, which buys time for first responders to arrive and transport the person experiencing an overdose to the hospital for the necessary continued treatment. Always call 911 if someone is experiencing an opioid overdose.

Source: Addiction Policy Forum

NALOXONE INCREASES SURVIVAL CHANCES

For anyone experiencing an opioid overdose, using naloxone can increase their chances for survival.

Most emergency responders are equipped with naloxone, but anyone can easily and safely administer naloxone, saving valuable minutes for the person experiencing the overdose.

If you are taking prescription opioids, or you are a close family member or friend of someone who does, consider carrying naloxone and getting trained to use it.

Naloxone can be used for any type of opioid overdose, including prescription pain relievers, illicit heroin and fentanyl, and combinations of the drugs.

If given to someone not experiencing an opioid overdose (such as overdose from another drug type or a heart attack instead of an overdose), naloxone does not cause harm. It does not work in non-opioid overdose cases, and it is not addictive.

FIND NALOXONE NEAR YOU

Ask your healthcare provider for a prescription for naloxone, or talk with any participating pharmacist at the locations listed below about getting naloxone. This map represents pharmacies with a staff pharmacist who can dispense naloxone according to the statewide protocol.

A grant-funded project also makes naloxone available for free to any Kansan. Request free naloxone and free training today.

WARNING SIGNS OF OPIOID OVERDOSE

  • Shallow breathing
  • Pinpoint pupils
  • Cold or clammy skin
  • Limp body
  • Choking or vomiting
  • Unresponsive

If you suspect someone may be experiencing an opioid overdose, you can help them by calling 911, remaining with the person until help arrives, trying to keep the person awake and administering naloxone if available.

OVERDOSE RISK INCREASES WITH MULTIPLE SUBSTANCES

Using opioids in combination with other medications and substances can increase your risk for negative drug effects, including an accidental overdose.

ALCOHOL & OPIOIDS

Alcohol use while taking prescription opioids should be avoided. Because both work as depressants, the effects of both substances can dangerously slow breathing and increase your risk for overdose and death.

BENZODIAZEPINES & OPIOIDS

Benzodiazepines should not be taken with opioids.

Approximately 30% of opioid-related overdoses involve benzodiazepines. Taken together, the drug combination increases your risk for overdose 10-fold because they both have sedative effects that can slow breathing and cause overdose and death.

FREQUENTLY ASKED QUESTIONS

Naloxone for Consumers